Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 21, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 8, 1996, 8:20 PM EDT for New Hanover County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 1996, 8:20 PM EDT (00:20 UTC)
- Expired
- Sep 9, 1996, 1:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1567 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 090021 COR FFWILM NCC129-090515- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 820 PM EDT SUN SEP 8 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 100 AM FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...NEW HANOVER COUNTY LOCAL REPORTS AROUND THE COUNTY SHOW THAT SOME STREETS ARE STILL FLOODED. HIGHWAY CREWS REPORTED OLEANDER DRIVE IN THE SEAGATE AREA IS UNDER 2 FEET OF WATER. PINE GROVE ROAD HAS BEEN CLOSED DUE TO HIGH WATER. EVEN THOUGH SHOWERS AND THUNDERSTORMS HAVE ENDED...ANY ADDITIONAL SHOWER ACTIVITY COULD PRODUCE RAINFALL AMOUNTS OF 1/2 OF AN INCH. A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY...TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. ANOTHER HAZARD IS THE DEBRIS FROM HURRICANE FRAN THAT WILL ADD TO THE PROBLExM. HEWITT ...CORRECTED FOR VALID TIME...
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:18 PM EDT, 2 minutes earlier.
Area forecast discussion, Sep 8, 8:18 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERCE NEWPORT/MOREHEAD CITY NC 815 PM EDT SUN SEP 8 1996 COMBINATION OF HEATING/WK SFC TROF/C-BRZ BNDRY AND SHRT WV ALFT SPARKED SOME ACTION THIS AFT/EVE. 88D NOW INDICATES PRECIP DMNSHNG WITH LOSS OF HEATING. THINK THERE WL BE A CPLE STRAY CELLS ARND TIL MIDNIGHT THEN GENERALLY P/C CLDY SKIES WITH PATCHY LO CLDS AND FOG DVLPNG LTR ON. CANT FIND MUCH SHRTWV ENERGY ALFT ON MON SO AFT/EVE TSTM COVERAGE WL PROBf BE LESS...MAINLY C-BRZ OVR HERE. ZONES LUK GD WITH P/S WRM HUMID 30% CHC TSTM. CWF: LUKS LIKE 15 KT FRM THE SW WITH 3-4 FT SEAS. NO SIG CHANGES! ILM...THNKS JOE FOR "TAFEWN" SINCE WE HAV HAD AFOS TROUBLE! .MHX...NONE. GATES
In the hours before
Local storm report, Sep 8, 6:04 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
604 PM EDT SUN SEP 08 1996
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM LATTA SC WIND DAMAGE
09/08/96 DILLON TREES AND POWERS LINES
DOWN JUST OUTSIDE OF TOWN
HOEHLERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:00 PM EDT | Flash Flood Warning | ILM | New Hanover | 4 hr |
| Sep 8, 10:04 PM EDT | Flash Flood Warning | ILM | Bladen, Pender | 6 hr |
| Sep 9, 3:55 AM EDT | Flash Flood Warning | ILM | Bladen, Pender | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.